Alert archive / California / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS San Diego, CA

August 9, 2021Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Aug 9, 2021, 1:34 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 10, 2021, 12:00 PM PDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2021, 1:34 PM PDT (20:34 UTC)
In effect from
Aug 10, 2021, 12:00 PM PDT
Expired
Aug 11, 2021, 8:00 PM PDT
In force
32 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS66 KSGX 092034
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Diego CA
134 PM PDT Mon Aug 9 2021

CAZ055-056-058-060-065-100445-
/O.NEW.KSGX.FF.A.0006.210810T1900Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-San Gorgonio Pass Near
Banning-
Including the cities of Crestline, Big Bear Lake, Idyllwild-Pine 
Cove, Big Bear City, Julian, Desert Hot Springs, Pine Valley, 
Wrightwood, Lucerne Valley, Apple Valley, Lake Arrowhead, Banning, 
Hesperia, Running Springs, and Victorville
134 PM PDT Mon Aug 9 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING...

The National Weather Service in San Diego has issued a

* Flash Flood Watch for a portion of southwest California, including 
  the following areas, Apple and Lucerne Valleys, Riverside County 
  Mountains, San Bernardino County Mountains, San Diego County 
  Mountains and San Gorgonio Pass Near Banning.

* From Tuesday afternoon through Wednesday evening.

* Scattered strong thunderstorms will be capable of producing heavy 
  rainfall that may lead to dangerous flash flooding. High rainfall 
  rates that occur near burn scars may lead to life-threatening 
  debris flows.

* Recently burned areas will be particularly susceptible to flash 
  flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

APR
7 follow-up statements
650 
WGUS66 KSGX 100438
FFASGX

Flood Watch
National Weather Service San Diego CA
938 PM PDT Mon Aug 9 2021

CAZ055-056-058-060-065-101300-
/O.CON.KSGX.FF.A.0006.210810T1900Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-San Gorgonio Pass Near
Banning-
Including the cities of Crestline, Big Bear Lake, Idyllwild-Pine 
Cove, Big Bear City, Julian, Desert Hot Springs, Pine Valley, 
Wrightwood, Lucerne Valley, Apple Valley, Lake Arrowhead, Banning, 
Hesperia, Running Springs, and Victorville
938 PM PDT Mon Aug 9 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON 
THROUGH WEDNESDAY EVENING...

The Flash Flood Watch continues for

* A portion of southwest California, including the following areas, 
  Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Mountains and San 
  Gorgonio Pass Near Banning.

* From Tuesday afternoon through Wednesday evening.

* Scattered strong thunderstorms will be capable of producing heavy 
  rainfall that may lead to dangerous flash flooding. High rainfall 
  rates that occur near burn scars may lead to life-threatening 
  debris flows.

* Recently burned areas will be particularly susceptible to flash 
  flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Maxwell
790 
WGUS66 KSGX 101052
FFASGX

Flood Watch
National Weather Service San Diego CA
352 AM PDT Tue Aug 10 2021

CAZ055-056-058-060-065-102300-
/O.CON.KSGX.FF.A.0006.210810T1900Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-San Gorgonio Pass Near
Banning-
Including the cities of Crestline, Big Bear Lake, Idyllwild-Pine 
Cove, Big Bear City, Julian, Desert Hot Springs, Pine Valley, 
Wrightwood, Lucerne Valley, Apple Valley, Lake Arrowhead, Banning, 
Hesperia, Running Springs, and Victorville
352 AM PDT Tue Aug 10 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON PDT TODAY THROUGH 
WEDNESDAY EVENING...

The Flash Flood Watch continues for

* A portion of southwest California, including the following areas, 
  Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Mountains and San 
  Gorgonio Pass Near Banning.

* From Noon PDT today through Wednesday evening.

* Scattered strong thunderstorms will be capable of producing heavy 
  rainfall that may lead to dangerous flash flooding. High rainfall 
  rates that occur near burn scars may lead to life-threatening 
  debris flows.

* Recently burned areas will be particularly susceptible to flash 
  flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

17
599 
WGUS66 KSGX 102021
FFASGX

Flood Watch
National Weather Service San Diego CA
121 PM PDT Tue Aug 10 2021

CAZ055-056-058-060-065-110430-
/O.CON.KSGX.FF.A.0006.000000T0000Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-San Gorgonio Pass Near
Banning-
Including the cities of Crestline, Big Bear Lake, Idyllwild-Pine 
Cove, Big Bear City, Julian, Desert Hot Springs, Pine Valley, 
Wrightwood, Lucerne Valley, Apple Valley, Lake Arrowhead, Banning, 
Hesperia, Running Springs, and Victorville
121 PM PDT Tue Aug 10 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING...

The Flash Flood Watch continues for

* A portion of southwest California, including the following areas, 
  Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Mountains and San 
  Gorgonio Pass Near Banning.

* Through Wednesday evening.

* Scattered strong thunderstorms will be capable of producing heavy 
  rainfall that may lead to dangerous flash flooding. High rainfall 
  rates that occur near burn scars may lead to life-threatening 
  debris flows.

* Recently burned areas will be particularly susceptible to flash 
  flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MM
705 
WGUS66 KSGX 110139
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Diego CA
639 PM PDT Tue Aug 10 2021

CAZ061-062-110945-
/O.EXA.KSGX.FF.A.0006.000000T0000Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coachella Valley-San Diego County Deserts-
Including the cities of Palm Desert, Indio, La Quinta, Palm Desert 
Country, Palm Springs, Coachella, Borrego Springs, and Cathedral City
639 PM PDT Tue Aug 10 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

The National Weather Service in San Diego has expanded the

* Flash Flood Watch to include a portion of southwest California, 
  including the following areas, Coachella Valley and San Diego 
  County Deserts.

* Through Wednesday evening.

* A complex of thunderstorms over Arizona will continue to move 
  southwestward, potentially reaching the Coachella Valley and the 
  San Diego County deserts late this evening into the overnight 
  hours. The most likely timing for thunderstorms is between 11 PM 
  and 3 AM. Thunderstorms will be capable of producing torrential 
  rainfall of an inch in less than an hours time, resulting in 
  localized flash flooding. Additional isolated thunderstorms could 
  impact the deserts through early Wednesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

CAZ055-056-058-060-065-110945-
/O.CON.KSGX.FF.A.0006.000000T0000Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-San Gorgonio Pass Near
Banning-
Including the cities of Crestline, Big Bear Lake, Idyllwild-Pine 
Cove, Big Bear City, Julian, Desert Hot Springs, Pine Valley, 
Wrightwood, Lucerne Valley, Apple Valley, Lake Arrowhead, Banning, 
Hesperia, Running Springs, and Victorville
639 PM PDT Tue Aug 10 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING...

The Flash Flood Watch continues for

* A portion of southwest California, including the following areas, 
  Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Mountains and San 
  Gorgonio Pass Near Banning.

* Through Wednesday evening.

* There is a slight chance of thunderstorms through Wednesday 
  morning. However, the threat of thunderstorms will increase 
  Wednesday afternoon. Heavy rainfall will accompany the strongest 
  thunderstorms, with rainfall rates of 1 inch per hour, capable of 
  producing flash flooding. This includes the Apple and El Dorado 
  burn scar regions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Gregoria
940 
WGUS66 KSGX 110942
FFASGX

Flood Watch
National Weather Service San Diego CA
242 AM PDT Wed Aug 11 2021

CAZ055-056-058-060>062-065-112315-
/O.CON.KSGX.FF.A.0006.000000T0000Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-Coachella Valley-San
Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, La Quinta, Idyllwild-Pine 
Cove, Lucerne Valley, Apple Valley, Banning, Hesperia, Borrego 
Springs, Big Bear Lake, Big Bear City, Palm Desert Country, 
Coachella, Cathedral City, Palm Desert, Crestline, Indio, 
Victorville, Wrightwood, Julian, Pine Valley, Lake Arrowhead, 
Running Springs, and Desert Hot Springs
242 AM PDT Wed Aug 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of southwest California, including the following areas, 
  Apple and Lucerne Valleys, Coachella Valley, Riverside County 
  Mountains, San Bernardino County Mountains, San Diego County 
  Deserts, San Diego County Mountains and San Gorgonio Pass Near 
  Banning.

* Through this evening.

* Isolated thunderstorms are possible early this morning. The 
  greater threat for flash flooding will be this afternoon and early 
  evening from scattered thunderstorms over the mountains and 
  adjacent desert areas. Highest hourly rainfall rates could reach 2 
  inches per hour.

* Recently burned areas will be particularly susceptible to flash 
  flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

17
169 
WGUS66 KSGX 112050
FFASGX

Flood Watch
National Weather Service San Diego CA
150 PM PDT Wed Aug 11 2021

CAZ055-056-058-060>062-065-120300-
/O.CON.KSGX.FF.A.0006.000000T0000Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-Coachella Valley-San
Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, La Quinta, Idyllwild-Pine 
Cove, Lucerne Valley, Apple Valley, Banning, Hesperia, Borrego 
Springs, Big Bear Lake, Big Bear City, Palm Desert Country, 
Coachella, Cathedral City, Palm Desert, Crestline, Indio, 
Victorville, Wrightwood, Julian, Pine Valley, Lake Arrowhead, 
Running Springs, and Desert Hot Springs
150 PM PDT Wed Aug 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The Flash Flood Watch continues for

* A portion of southwest California, including the following areas, 
  Apple and Lucerne Valleys, Coachella Valley, Riverside County 
  Mountains, San Bernardino County Mountains, San Diego County 
  Deserts, San Diego County Mountains and San Gorgonio Pass Near 
  Banning.

* Until 8 PM PDT this evening.

* A few thunderstorms could develop over the mountains and deserts 
  through early this evening, capable of producing heavy rainfall 
  and localized flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Gregoria
936 
WGUS66 KSGX 120249
FFASGX

Flood Watch
National Weather Service San Diego CA
749 PM PDT Wed Aug 11 2021

CAZ055-056-058-060>062-065-120400-
/O.EXP.KSGX.FF.A.0006.000000T0000Z-210812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-Coachella Valley-San
Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, La Quinta, Idyllwild-Pine 
Cove, Lucerne Valley, Apple Valley, Banning, Hesperia, Borrego 
Springs, Big Bear Lake, Big Bear City, Palm Desert Country, 
Coachella, Cathedral City, Palm Desert, Crestline, Indio, 
Victorville, Wrightwood, Julian, Pine Valley, Lake Arrowhead, 
Running Springs, and Desert Hot Springs
749 PM PDT Wed Aug 11 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING...

The Flash Flood Watch for a portion of southwest California, 
including the following areas, Apple and Lucerne Valleys, Coachella 
Valley, Riverside County Mountains, San Bernardino County Mountains, 
San Diego County Deserts, San Diego County Mountains and San 
Gorgonio Pass Near Banning will expire at 8 PM PDT this evening.

No rainfall is ongoing or expected to occur this evening. Flooding 
is no longer expected to pose a threat. The Flash Flood Watch will 
be allowed to expire at 8 PM.

$$

SS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 9, 8:49 AM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 8:49 AM PDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
849 AM PDT Mon Aug 9 2021

.SYNOPSIS...
Monsoonal moisture will be increasing through Wednesday as a weak
trough drifts slowly westward into Southern California. Isolated
thunderstorms are possible today in the mountains, becoming more
numerous Tuesday and, possibly spreading into the far inland valleys
on  Wednesday. Locally heavy rainfall and isolated flash flooding
will be possible near thunderstorm activity. Slightly drier and
warmer air will trickle in Thursday and Friday as high pressure
builds to the north. This should limit, but not eliminate the
thunderstorm threat over the mountains. Another disturbance will
bring increasing monsoonal moisture again by the weekend with more
showers and thunderstorms possible.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Marine clouds were offshore this morning, leaving sunny skies
inland. Surface pressure gradients were weak and winds were mostly
light. Our Miramar sounding had a strong 10C marine inversion
perched near 1500 FT MSL. winds were light and variable up through
10K FT. There has been an increase in dewpoints between 5 and 15K
FT, lifting the PW to just over one inch.

The low-level moisture influx last night stopped at the Salton Sea
this morning. South of there and over the Borrego Desert, the
dewpoints were in the mid 70s. We should see this gradually build
northward, along with mid-level humidity, setting the stage for
monsoonal thunderstorms over the next few days. No forecast updates
are planned this morning.

From previous discussion...

.SHORT TERM (Today through Wednesday)...
Monsoonal moisture will increase for today and Tuesday. HREF has
limited coverage of showers or thunderstorms for this afternoon in
the mountains. There is a greater influx of moisture on Tuesday
with HREF having greater coverage of thunderstorms during the
afternoon and evening over the mountains and parts of the adjacent
high desert. The rainfall potential will be greater as well with
the HREF LPMM showing isolated rainfall to around 2 inches per
hour possible. This will increase the potential for at least
isolated flash flooding. Only a slight decrease in moisture is
expected on Wednesday with not much change in chances for
afternoon and early evening thunderstorms in the mountains and
deserts and the potential for flash flooding.

There will be a warming trend for the coast and valleys for today
through Wednesday with high temperatures for Wednesday and
Thursday around 5 degrees warmer than today. High temperatures for
the mountains an deserts will be a little lower on Tuesday and
Wednesday on account of the influx of moistures.

&&

.LONG TERM (Thursday through Sunday)...
Monsoonal moisture will decrease some for Thursday and Friday with
the ECMWF ensemble mean for precipitable water for Imperial
falling to around 1.25 inch early Friday versus greater than 2
inches on Tuesday. NBM thunder chances for Thursday afternoon are
about half that of Wednesday afternoon and even less than that on
Friday afternoon. Chances for thunderstorms for the mountains and
deserts may increase some for Saturday through Monday, but there
is greater model spread in the placement of high pressure over
the southwest states and influxes of moisture.

&&

.AVIATION...
091515Z...Coast...Mostly clear and VFR conditions will prevail until
at some point tonight when areas of low clouds will return. Random
and intermittent, yet increasing clouds are expected at coastal
airports after 06Z, with bases 900-1200 feet MSL.

Mountains/Deserts...Mostly clear with unrestricted vis this morning.
Isolated SHRA/TSRA developing over the mountains after 20Z, with CB
bases near 9000 feet MSL and tops to 30000 feet. Strong
up/downdrafts and locally gusty surface winds possible VCTY TSRA.
Any storms dissipate by 01Z. Otherwise FEW-SCT clouds at/above
10000 feet MSL.

&&

.MARINE...
No hazardous marine conditions are expected through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...10/17
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:21 PM PDTAreal Flood AdvisorySGXRiverside3 hr

Nearby

Flash Flood Watches in California, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.